My father has moderate dementia and impaired cognitive skills. He has become aggressive and uncooperative. He has threatened other residents. How should we handle this?

Follow
Share

We have tried numerous treatments (he is currently taking Klonopin) but they only work for a few months and then he seems to relapse. The other residents want him gone. We don't know what to do at this point. Of course, funds are becoming very limited.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
9

Answers

Show:
Thanks for all the helpful suggestions regarding my father. He is going to see the neurologist next week.
Helpful Answer (0)
Report

check for a UTI
Helpful Answer (0)
Report

depakote depokote depakote!! It works like a charm, my mom was beating up our morning caretaker, so unlike her, and the neurologist recommended depakote!!! It worked in 2 days. You get it in capsules that you open and sprinkle on food or in applesause, etc. They come in 125mgs and the normal dose is 4x a day. I only give her the 2x a day, am/pm. Its so much safer than seraquel or any other form of medication,
Good luck!!
Helpful Answer (1)
Report

Is there a possibility that your dad may have an underlying infection such as sepsis or even low-grade pneumonia? Often the elderly dementia patients display this type of confusion because of such issues. Also could some of the other meds that he is taking be negatively interacting? I wish you luck on getting to the bottom of this problem. Don't give up! Keep searching until you find acceptable answers. P.S. Sometimes the facility psychiatrist can be very helpful in this area also.
Best Wishes
Helpful Answer (0)
Report

He also may have a UTI, but I agree that he needs to maybe try another medication if nothing changes.
Helpful Answer (0)
Report

Read the book Elder Rage for many excellent strategies for dealing with this problem.
Helpful Answer (0)
Report

You might also check on his diet. Dementia often changes eating habits so that the body is not getting the right vitamins and minerals. Aggressive behavior is often caused by hypertension or fatigue even in older persons who do not have dementia. In my mom's case a daily dose of B6 +B12 + Folic Acid worked wonders. This is available at Health Food Stores or a stronger version is available by prescription. Check with your father's doctor and give it a try before you get into more expensive anxiety drugs--especially if this aggressive behavior is a recent development.
Helpful Answer (1)
Report

I agree with Hap he needs to see a neurologist or a Geriatric specialist. There are medications that are safe but also some medications that should not be given to folks with alzheimer's disease or dementia. I know that this is not easy... take care, J
Helpful Answer (1)
Report

Hi-
I think it may be a good idea for you both to make a visit to your neurologist- as their possibly may be a medication to control his aggressive behavor. As to my knowledge-Klonopin is taken for anxiety. if you can make such appointment sooner rather than later-it may be a win win situation for everyone. In the meantime-you will just have to manage any frustration---until you are able to get to the bottom of it all.
My best to you on your caregiving journey~
Hap
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions